Electronic Communications in Probability

Projections of spherical Brownian motion

Aleksandar Mijatović, Veno Mramor, and Gerónimo Uribe Bravo

Full-text: Open access

Abstract

We obtain a stochastic differential equation (SDE) satisfied by the first $n$ coordinates of a Brownian motion on the unit sphere in $\mathbb{R} ^{n+\ell }$. The SDE has non-Lipschitz coefficients but we are able to provide an analysis of existence and pathwise uniqueness and show that they always hold. The square of the radial component is a Wright-Fisher diffusion with mutation and it features in a skew-product decomposition of the projected spherical Brownian motion. A more general SDE on the unit ball in $\mathbb{R} ^{n+\ell }$ allows us to geometrically realize the Wright-Fisher diffusion with general non-negative parameters as the radial component of its solution.

Article information

Source
Electron. Commun. Probab., Volume 23 (2018), paper no. 52, 12 pp.

Dates
Received: 1 June 2018
Accepted: 8 August 2018
First available in Project Euclid: 1 September 2018

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1535767263

Digital Object Identifier
doi:10.1214/18-ECP162

Mathematical Reviews number (MathSciNet)
MR3852266

Zentralblatt MATH identifier
06964395

Subjects
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60]

Keywords
non-Lipschitz stochastic differential equation skew-product decomposition pathwise uniqueness Wright-Fisher diffusion

Rights
Creative Commons Attribution 4.0 International License.

Citation

Mijatović, Aleksandar; Mramor, Veno; Uribe Bravo, Gerónimo. Projections of spherical Brownian motion. Electron. Commun. Probab. 23 (2018), paper no. 52, 12 pp. doi:10.1214/18-ECP162. https://projecteuclid.org/euclid.ecp/1535767263


Export citation

References

  • [1] T. M. Apostol and M. A. Mnatsakanian, New balancing principles applied to circumsolids of revolution, and to $n$-dimensional spheres, cylindroids, and cylindrical wedges, Amer. Math. Monthly 120 (2013), no. 4, 298–321.
  • [2] Archimedes, On the sphere and cylinder, ca. 225 BC.
  • [3] D. Bakry, Remarques sur les semigroupes de Jacobi, Astérisque 236 (1996), 23–40.
  • [4] F. Barthe, O. Guédon, S. Mendelson, and A. Naor, A probabilistic approach to the geometry of the $l^n_p$-ball, Ann. Probab. 33 (2005), no. 2, 480–513.
  • [5] A. S. Cherny, Convergence of some integrals associated with Bessel processes, Theory of Probability & Its Applications 45 (2001), no. 2, 195–209.
  • [6] A.S. Cherny, On the strong and weak solutions of stochastic differential equations governing Bessel processes, Stochastics and Stochastic Reports 70 (2000), no. 3-4, 213–219.
  • [7] D. DeBlassie, Uniqueness for diffusions degenerating at the boundary of a smooth bounded set, Ann. Probab. 32 (2004), no. 4, 3167–3190.
  • [8] N. Georgiou, A. Mijatović, and A. R. Wade, Invariance principle for non-homogeneous random walks, ArXiv e-prints, 1801.07882 (2018).
  • [9] E.P. Hsu, Stochastic analysis on manifolds, Graduate Studies in Mathematics 38, vol. 38, American Mathematical Society, 2002.
  • [10] N. Ikeda and S. Watanabe, Stochastic differential equations and diffusion processes, Kodansha scientific books, North-Holland, 1989.
  • [11] J. Pitman and N. Ross, Archimedes, Gauss, and Stein, Notices Amer. Math. Soc. 59 (2012), no. 10, 1416–1421.
  • [12] D. Revuz and M. Yor, Continuous martingales and Brownian motion, 3rd ed ed., Springer, 1999.
  • [13] J. M. Swart, Pathwise uniqueness for a SDE with non-Lipschitz coefficients, Stochastic Processes and their Applications 98 (2002), no. 1, 131–149.
  • [14] J. Warren and M. Yor, The Brownian burglar: conditioning Brownian motion by its local time process, Séminaire de Probabilités XXXII (Berlin, Heidelberg) (Jacques Azéma, Marc Yor, Michel Émery, and Michel Ledoux, eds.), Springer Berlin Heidelberg, 1998, pp. 328–342.
  • [15] T. Yamada and S. Watanabe, On the uniqueness of solutions of stochastic differential equations, J. Math. Kyoto Univ. 11 (1971), no. 1, 155–167.